Hypothyroidism and Gastric bypass
6 years out and maintaining 190 pounds lost!
“You don't drown by falling in the water. You drown by staying there.”
on 6/22/12 6:07 pm
on 6/23/12 9:28 am
My weight loss has been slow, but it is still going down. I am bmi is now normal. I want to lose about 5 more pounds so I have room to play with. I would suggest you have your Dr. check your thyroid levels every 3 months. Follow all the rules for taking your meds. It can be challenging as you can't take them with calcium or iron. I wake up at 3 am to take mine.
on 6/23/12 7:01 pm
It is very common to have problems with thyroid levels postop - I also have had my levels vary like 7 times in the past 3 1/2 years. I am on both synthroid and cytomel = the cytomel helps me a great deal. it is really important to keep your levels within a good range preferable as close to 1.0 as possible but no higher than 3.0.
PCP's just arent as trained as treating thyroid problems especially after RNY's and the problems of malabsorbtion. Endo's know exactly what labs to do - mine does my RNY labs as well and she does my DEXA scan and my thyroid sonograms as well. these are all essential
do youself a favor, get an endo at your new place - you will feel better
on 6/25/12 6:22 am
Was is a DEXA scan?
A DEXA scan is bone density scan that we are supposed to get to make sure we dont get osteoporosis. We are at high risk for this due to our malabsorbtion and anyone on long term synthroid is at higher risk and with your numbers makes it even more important.
I am sorry that you got stuck in the military doctor trap, it really irritates me when I read stories like this. THere is medical help out there for us but so many people just dont have access to it and for you just because either your or a spouse are in the military is discusting.
What I am wondering, didn't he seem to notice that there was a problem when you hit 30? the normal range is .3 to 3.0 = that makes you 10 times the normal range and yes you are better now but still over 5 times the normal range. He is definitely not trained to treat this and just talking to an Endo for some help is no where near the same as you going to see one yourself where you can explain your history and discuss things. I am sorry but this stuff really gets me upset. I had about 10 years of lousy medical care until I Finally got some really care and it shouldnt happen.
Now that I re=read your other posts which I hadn't realized were yours = I am now off my rampamge - why did your Endocrinologist drop you from 250mcg to 125mcg in a matter of 5months?? I think that is your problem. You cant drop synthroid that fast. You are supposed to go down 50mcg at a time, some of the levels are even 25mcg. But to go down 125mcg is insane. Also, when you make a dose change, you have to give them a chance. I have heard of alot of people go down on there levels only to go back up - once a thyroid gland is shot or even worn out, it doesnt just revitalize - it is for life. SO, to suddenly cut your dose in half and it was a very large dose - shocked your system. I think yours is the highest TSH I have ever seen, I didnt even know they could go that high.
Now, maybe I can help you. There are alot of things that we can do on our own to try to help our thyroid levels that many people dont know and unfortunatly many doctors either dont know or dont tell us. First off - you cant take any iron or calcium within 2 to 4 hours of your thyroid medication, this includes your multi vitamin. For you with such high levels, I would definitely recommend 4 hours.
then, you want to avoid soy when ever possible, it has something to do with blocking the absorbtion of thyroid medication.
Try to get your selenium checked = you should be getting it anyway but if deficient, you will have a hard time absorbing your synthroid.
Have you ever had a sonogram of your thyroid to check for any nodules? anyone with levels this high or anyone with levels this high should know if they have any nodules. I had 4 years ago and now have 2. Once I got undercontrol, the synthroid helped get rid of them.
I do hope you can get all this straightened out. I think if you continue at a dose that is good for you - but you need to figure out what that is, you will continue to improve but you need to do it quickly before it affects other things.
Try your best to get a referral. I dont know if there are other avenues you can persue to plead your case.
on 6/23/12 9:42 am